How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Susan Peacock RPh Your Own Question
Susan Peacock RPh
Susan Peacock RPh, Pharmacist
Category: Pharmacy
Satisfied Customers: 46
Experience:  35 years experience in retail and institutional pharmacy practice
31719177
Type Your Pharmacy Question Here...
Susan Peacock RPh is online now
A new question is answered every 9 seconds

My 3 year old son took a double dose of Tylenol Cold & Cough,

This answer was rated:

My 3 year old son took a double dose of Tylenol Cold & Cough, within 5 minutes I made him vomit. It was bed time, so he went to sleep, but he looked fine. We are waking him up to see how he is.
I have a feeling he is fine but much concern.
Regards,
Hello,
How much does your son weigh?
Hello,
Your parental instincts are good, in this case having your son vomit, and in keeping an eye on him. This preparation has an 'every 4 hour' dosing schedule, so continue watching him for a few more hours.

Watch for signs of excessive drowsiness or over-stimulation. Since the Children's Tylenol Cough and Cold has an antihistamine (which can make him drowsy) and a decongestant (which can make him excited), and a cough suppressant (which would be calming) the signs of over-medication could be either excessive drowsiness or over-excitability. It depends on which medication he is more sensitive to.

I think he will be fine, too, but you are wise to inquire. If you would like more information, please "Reply" and I will be happy to help. If you are satisfied, please don't forget to "Accept" the answer. You are a good parent.

Thank you for using the Just Answer website.
Susan Peacock RPh and other Pharmacy Specialists are ready to help you
Customer: replied 6 years ago.

Dear XXXXX,

He is 13KG, in pretty good health in general.

We are now about ten hours latter and there are no irrigular signs. He's happy and ready to go to school. He had a normal night.

I got worried by warnings of danger, even fatal danger and liver damage, I saw on the internet, even with a small overdose. I also saw that maybe vomiting can make it worst in some poison situation (though i did not see anything about tylenol).

I also got a similar reassuring opinion from a poison emergency center in Canada (and I live in China). I wonder why the warnings are so scary.

Thank you for your answer,

Hello,
Tylenol can cause liver damage but only at much higher levels than your son took. The warning is necessary because many people take Tylenol and believe it to have no harmful effects.

Vomiting is not a good way to get rid of substances that are caustic or irritating to the mucous layers of the throat and mouth. Tylenol and most cough and cold preparations are not irritating, but, for instance, many cleaning products contain irritants such as bleach. That is why 'child-proofing' the cabinets where you keep such products is important.

I'm happy to hear that your son is doing well. If you have any other questions, feel free to ask. If not, don't forget to 'Accept' the answer, and good luck with your parenting, it certainly is an adventure.
Susan Peacock RPh and other Pharmacy Specialists are ready to help you

Related Pharmacy Questions